Ask an expert
Question

30 Nov 2004

effect of corticol steroids on the bones
Hi, I have been taking corticol steroids for the past three - four years on a daily basis for my acute eczema (full body). What are the side effects of this medication on my bones and what vitamins and supplements should I be taking to assist my bones?

Answer 450 views
Expert
Healthy Bones
Healthy Bones

01 Jan 0001

Dear Bruce
Cortisone in the long run can cause osteoporosis because it enhances calcium excretion in the urine. Topical steroids (creams) are supposedly less harmful, but they are also absorbed systemically(in the blood). I suggest you ask your doctor about this and maybe he/she can refer you for a bone density scan so that they can evaluate your bone status and take it from there. Calcium supplements would be a good thing if you think you take in too little in your diet. Vit D would also be recommended, but only after they have done a 24H urine specimen to check the calcium content in you urine- if this is too high, added Vit D could predispose you to kidney stones because it also increases urinary calcium.
Please ask your physician about this or ask to be referred to someone with knowledge about osteoporosis.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9433 votes
No
68% - 19971 votes
Vote